Heart reaction probed as possible rare vaccine link in teens

COVID: Vaccination goals, new timeline for kids

((AP) - Health authorities are trying to determine whether heart inflammation that can occur along with many types of infections could also be a rare side effect in teens and young adults after the second dose of COVID-19 vaccine.

An article on seven U.S. teen boys in several states, published online Friday in Pediatrics, is among the latest reports of heart inflammation discovered after COVID-19 vaccination, though a link to the vaccine has not been proven.

The boys, aged 14 to 19, received Pfizer shots in April or May and developed chest pain within a few days. Heart imaging tests showed a type of heart muscle inflammation called myocarditis.

How to help kids adapt to COVID guideline changes

None were critically ill. All were healthy enough to be sent home after two to six days in the hospital and are doing “doing pretty well,” said Dr. Preeti Jaggi, an Emory University infectious disease specialist who co-authored the report.

She said more follow-up is needed to determine how the seven fare but that it’s likely the heart changes were temporary.

Only one of the seven boys in the Pediatrics report had evidence of a possible previous COVID-19 infection, and doctors determined none of them had a rare inflammatory condition linked with the coronavirus.

The cases echo reports from Israel in young men diagnosed after receiving Pfizer shots.

The U.S. Centers for Disease Control and Prevention alerted doctors last month that it was monitoring a small number of reports of heart inflammation in teens and young adults after the mRNA vaccines, the kind made by Pfizer and Moderna.

US to share vaccines globally as COVID threatens Olympics

The CDC hasn’t determined if there’s really a link to the shots, and continues to urge that everyone 12 and older get vaccinated against COVID-19, which is far riskier than the vaccine. The Pfizer vaccine is available to those as young as 12; the Moderna shot remains cleared only for adult use.

This kind of heart inflammation can be caused by a variety of infections, including a bout of COVID-19, as well as certain medications — and there have been rare reports following other types of vaccinations.

Authorities will have to tease out whether cases following COVID-19 vaccination are occurring more often than that expected “background rate.”

For now, the CDC says most patients were male, reported symptoms after the second dose, and their symptoms rapidly improved.

Copyright 2021 The Associated Press. All rights reserved.